Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 17, 2004

Aches and Pains, Hyperglycemia and DKA

Question from Connecticut, USA:

I am a 26 year old female who has had type 1 diabetes for two years. I am currently on an insulin pump. Periodically, I will have trouble with high blood sugars that last for two to three days before I can get them under control. It seems like there is no apparent reason for it and, even when I try to watch my diet a little closer, it doesn't change. During this time period I also experience headaches and sometimes nausea, but the headache is really want bothers me. I know it could be due to ketones, but often, when I have tested, there haven't been any. I also don't believe that it is stress related or hormone related, so I am really confused to why this is happening. It seems like just when I have things under control, this occurs. Do you have any advice?

Answer:

This sounds similar to several of my patients who have site issues with the pump, either due to the catheter or area in which it is inserted. You do not indicate whether you have changed sites when this happens. It may be an absorption issue with the area of insertion. Additionally, you may wish to consider changing the type of catheter, if possible, to provide better “flow” of insulin.

Other reasons could be stress or menstrual cycle issues, but this does not appear to be the case since you do not indicate any pattern to the elevation of the glucoses. Do you have pump alarms during this time? This may indicate an interruption of flow to the catheter and tubing. I would definitely look to the sites or type of catheter first and discuss this with your physician. If this continues, I would look to try a different insulin or change the tubing more often.

ABS